On extreme points of the diffusion polytope

M. J. Hay, J. Schiff, N. J. Fisch

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

We consider a class of diffusion problems defined on simple graphs in which the populations at any two vertices may be averaged if they are connected by an edge. The diffusion polytope is the convex hull of the set of population vectors attainable using finite sequences of these operations. A number of physical problems have linear programming solutions taking the diffusion polytope as the feasible region, e.g. the free energy that can be removed from plasma using waves, so there is a need to describe and enumerate its extreme points. We review known results for the case of the complete graph Kn, and study a variety of problems for the path graph Pn and the cyclic graph Cn. We describe the different kinds of extreme points that arise, and identify the diffusion polytope in a number of simple cases. In the case of increasing initial populations on Pn the diffusion polytope is topologically an n-dimensional hypercube.

Original languageEnglish (US)
Pages (from-to)225-236
Number of pages12
JournalPhysica A: Statistical Mechanics and its Applications
Volume473
DOIs
StatePublished - May 1 2017

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Condensed Matter Physics

Keywords

  • Algebra
  • Combinatorics
  • Diffusion
  • Networks
  • Optimization
  • Plasma

Fingerprint Dive into the research topics of 'On extreme points of the diffusion polytope'. Together they form a unique fingerprint.

Cite this